Puerto Rico, 2025

Rip Currents in Puerto Rico, March 15 to 19, 2025

March 15 to 19, 2025 · NWS SJU · 2 events in 2 counties and zones

A series of large northerly swells impacted the Atlantic coastline of the islands during mid-March. These swells produced large breaking waves, life-threatening rip currents, and minor coastal flooding.

The toll

Deaths
2
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A series of large northerly swells impacted the Atlantic coastline of the islands during mid-March. These swells produced large breaking waves, life-threatening rip currents, and minor coastal flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 15, 4:59 AM AST, 3 hours 31 minutes earlier.

Area forecast discussion, Mar 15, 4:59 AM AST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
459 AM AST Sat Mar 15 2025

.SYNOPSIS...

Today's instability will decrease as the trough moves away from
the Northeast Caribbean. However, afternoon convection will result
in localized flooding this afternoon. Maximum temperatures in
urban and coastal areas will range between the low and mid 80s,
with localized areas reaching the upper 80s, and in the mountain
areas in the mid to upper 70s. Another mid-to upper- level trough
will amplify from Tuesday onward, with moisture ramping up from
Wednesday onward.

&&

.SHORT TERM...Today through Monday...

Mainly fair conditions prevailed last night, with few clouds moving
over the local area. At this time, stations reported minimum
temperatures slightly colder than yesterday, with lower elevations
of low to mid 70s while higher terrains observed low to mid 60s.

Today will be the wettest day of the short-term period, with a more
stable pattern for the start of the week. The stationary front
remains east of the region, along with a low surface pressure north
of the CWA that will keep winds variable with a northeasterly
component. The latest model guidance suggests that Precipitable
Water values will remain near above normal values (1.4 - 1.5
inches), with enough moisture content for the development of showers
today. Eastern portions of Puerto Rico and the U.S. Virgin Islands
have the highest chance of precipitation in morning. The combination
of local effect, diurnal heating, and sea breeze convergence will
enhance convection activity in the afternoon, mainly over the
interior and southern portions of Puerto Rico. There's a high chance
of observing ponding of water in roadways, urban, and poorly drained
areas, with isolated urban and small streams flooding. A drier air
mass will filter into the region early Sunday, bringing stability
and fair conditions into the CWA through Monday. Even though PWAT
values will decrease to below normal values, there's a medium chance
of shower development over interior PR in the afternoon. As the
upper-level trough continues moving away from the local area, warmer
500 mb temperatures and drier air in the mid levels will inhibit
deep convection activity and lower the chance of thunderstorm
activity for the rest of the forecast period.

Temperatures will remain seasonal today, with maximum temperatures
in urban and coastal areas in the low to mid 80s, with localized
areas reaching the upper 80s, and higher elevations in the mid to
upper 70s.

.LONG TERM...Tuesday through Saturday...

On Tuesday, the interaction between an induced surface low in the
Central Atlantic and a cold front moving eastward across the
Western Atlantic will create light and calm winds across the
islands. The Total Precipitable Water (TPW) is expected to be
around one inch, which is below normal and drier than usual for
this time of year. Additionally, a mid to upper-level trough will
approach from the west, potentially enhancing afternoon convection
driven by the sea breeze.

Moisture levels will begin to rise on Wednesday as the frontal
boundary draws nearer to the islands. From Thursday onward,
moisture will pool from the east to east-southeast due to the pre-
frontal trough on Thursday and Friday. This will be followed by
additional moisture being lifted by the low over the Central
Atlantic around Saturday. Instability will be enhanced as the mid-
to upper-level trough also amplifies over the Northeast Caribbean.

&&

.AVIATION...
(06z TAFs)

Mainly VFR conds will prevail at all terminals. Showers associated
with the frontal boundary will enhance -RA/+RA for IST and ISX
around 15/13z and SHRA for JPS after 15/19z, which may reduce CIGs
and lower VIS with temp MVFR conds. Mainly N-NE winds from 5 - 10 kt
btw 15/13-15/23z, then calm to light winds after 15/23z.

&&

.MARINE...

A surface low and associated front moving over the western Atlantic
will maintain light to moderate northeast winds for the next few
days. A long-period northwesterly swell will continue to subside
throughout the day. Another northeast swell will bring hazardous
seas once again late tonight into early next week across the
Atlantic waters and passages.

&&

.BEACH FORECAST...

A subsiding northerly swell will result in moderate to high rip
current risk along the northern coast of Puerto Rico, from Rincon
to Fajardo, as well as northern exposed beaches of Culebra, St
Thomas and St. John. Another pulse of a long-period northerly
swell will spread across the Atlantic waters and local passages
later tonight, increasing breaking waves and promoting life-
threatening rip currents once again. Therefore, the High Rip
Current Risk was extended through late Sunday night.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Sunday night for PRZ001-002-
     005-008-010-012.

VI...High Rip Current Risk through late Sunday night for VIZ001.

AM...None.
&&

SHORT TERM/AVIATION...MNG
SYNOPSIS/LONG TERM/MARINE/BEACH FORECAST...CAM
Hazardous weather outlook, Mar 15, 5:06 AM AST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
506 AM AST Sat Mar 15 2025

AMZ711>745-PRZ001>013-160915-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
506 AM AST Sat Mar 15 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across interior and southern
portions. There is a low chance of isolated flash floods.
Elsewhere, plan for water ponding on roads and in poorly drained
areas.

.Rip Currents...Life-threatening rip currents are likely in the
surf zone, particularly across northern coast, from Rincon through
Fajardo, including northern exposed beaches of Culebra.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A northeasterly swell will arrive later tonight, bringing
hazardous seas and deteriorating marine and coastal conditions. By
Wednesday, another frontal boundary and pre-frontal trough will
enhance shower activity over the local islands.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, waves, and rip currents to the National Weather
Service in San Juan.

AMZ716-726-VIZ001-002-160915-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
506 AM AST Sat Mar 15 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Rip Currents...Life-threatening rip currents are likely in the
surf zone, particularly across northern exposed beaches of St.
Thomas and St. John.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A northeasterly swell will arrive later tonight, bringing
hazardous seas and deteriorating marine and coastal conditions. By
Wednesday, another frontal boundary and pre-frontal trough will
enhance shower activity over the local islands.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about waves, and rip currents to the National Weather Service in
San Juan.

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Mayaguez and Vicinity

When
March 15, 8:30 AM AST
Where
Mayaguez and Vicinity forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager

A 61-year-old male tourist from California drowned at Sandy Beach in Barrio Puntas, Rincon, after struggling in the water.

Rip Current, Culebra

When
March 19, 9:30 AM AST
Where
Culebra forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager

A 67-year-old tourist from Michigan died the morning of March 19 at Flamenco Beach in Culebra, Puerto Rico, after being swept away by rip currents.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Mayaguez and Vicinity2025-03-1561MaleUnknownDirect
Rip Current, Culebra2025-03-1967MaleUnknownDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2025Every state in 2025This day in weather historyWarnings in Puerto Rico, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247085, 1247090.